Iritis and iris atrophy after eyebrow epilation with alexandrite laser
Zachary Elkin1, Milan P Ranka1, Eleanore T Kim1, Ronit Kahanowicz1, Wayne G Whitmore2
1Department of Ophthalmology, New York University; 2Department of Ophthalmology, New York Presbyterian Hospital, Weill Cornell Medical College, New York, NY, USA
Purpose: To report a case of bilateral iritis and transillumination defects after laser hair removal of the eyebrows with an alexandrite laser.
Methods: A 41-year-old male presented with bilateral eye pain and mild photophobia 2 days after receiving alexandrite (755 nm) laser epilation of both eyebrows. Examination showed visual acuity of 20/20 in both eyes, 2+ conjunctival injection in both eyes, 1+ cells in the anterior chamber of right eye and trace cells in left eye, poor right pupil dilation, and left pupil without movement. Intraocular pressure and fundus examination were normal. He was diagnosed with iritis and iris atrophy, associated with laser epilation. Topical steroids and cycloplegic drops were prescribed for 1 month.
Results: After 1 month of treatment, transillumination defects remained in both eyes, but greater in right. In dim light, the right pupil was 4 mm and oval and the left pupil was 6 mm and round. Visual acuity remained 20/20 in both eyes.
Conclusion: Laser hair removal of the eyebrows can lead to permanent ocular damage even with eye protection, and should be avoided.
Keywords: laser hair removal, transillumination defects, alexandrite laser
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]